Log In Sign Up

I think hormonal birth control is making me crazy


Forum: Birth Control

Notices

Welcome to the JustMommies Message Boards.

We pride ourselves on having the friendliest and most welcoming forums for moms and moms to be! Please take a moment and register for free so you can be a part of our growing community of mothers. If you have any problems registering please drop an email to boards@justmommies.com.

Our community is moderated by our moderation team so you won't see spam or offensive messages posted on our forums. Each of our message boards is hosted by JustMommies hosts, whose names are listed at the top each board. We hope you find our message boards friendly, helpful, and fun to be on!

Reply Post New Topic
  Subscribe To Birth Control LinkBack Topic Tools Search this Topic Display Modes
  #1  
February 13th, 2011, 05:37 PM
CandiceN's Avatar Sam & Alex's mommy!
Join Date: Dec 2005
Location: NH
Posts: 6,835
I've been on BCPs for about a year and a half (since my youngest weaned). I've been on 3 different kinds, the latest I just started this month. Every month, I feel more depressed, exhausted, cranky, irritated, and get daily headaches that seem to be getting worse. My doc even prescribed me an anti-depressant along with my new pill because I have been so miserable. I want to stop taking the pills, but the only other real option for us I guess would be the Paragard IUD. I don't have clean enough cycles to do NFP (and I don't trust myself to do it right).

I have to get off hormones. Any reviews for the Paragard? I think I might finish out this pack of pills and stop taking them for a month or 2 to see if it really is the pill that's making me crazy before truly deciding whether to go the IUD route.

Any advice or experiences would be greatly appreciated. Thank you
__________________

My boys are my life.







Reply With Quote
  #2  
February 13th, 2011, 08:10 PM
ShawnaCAN's Avatar Platinum Supermommy
Join Date: Aug 2006
Location: Alberta, Canada
Posts: 11,397
Read through the list of side effects that came with your packet. Depression, moodiness, and headaches should all be listed there. Be sure to do your research about the long term risks of the Paragard as well.

Regular cycles are not necessary for modern types of NFP. Modern NFP methods are 99% reliable, even with irregular cycles. It's just necessary to take a class or course to learn how it all works. Then you have private follow up appointments with the instructor every 2 - 4 weeks during the learning phase, in order to prevent errors while you learn. It's an initial investment of time and effort to learn, but being free from all health risks and side effects has been well worth it for us.
__________________
Reply With Quote
  #3  
February 16th, 2011, 09:10 AM
Member
Join Date: Jan 2011
Posts: 35
Any hormone birth control method can affect your mood. However, everyone reacts to each type and strength of hormone and/or combination of hormones differently. You have tried three different oral contraceptives and each may have been the cause of your problems, but there are easily twenty different kinds of OC's available and even more when taking into account the different strengths. Talk to your doctor about the specific symptoms you are having and he or she may be able to recommend a particular OC that could work beautifully for you. If not an OC, you can also discuss other hormone and non-hormone BC methods.

I had my own issues with one type of OC and all it took was trying a different strength. On Ortho-Tri-Cyclen Lo, I had headaches, was very angry and irritated all the time, and would randomly cry for no reason in particular. My doctor had me try Ortho-Tri-Cyclen (the same hormones as the first OC but in a slightly higher strength). The headaches stopped, my mood went completely back to normal, and my periods became lighter and shorter (an added bonus). I know a number of women who have had similar experiences with different OC's. The perfect combination for one woman is horrible for another. That's part of the reason why there are so many options.

Did your doctor tell you why s/he added an anti-depressant to the OC instead of trying a different one? Does s/he feel the symptoms are unrelated to the OC or that your body needs time to adjust to the hormones?
Reply With Quote
  #4  
February 16th, 2011, 12:04 PM
CandiceN's Avatar Sam & Alex's mommy!
Join Date: Dec 2005
Location: NH
Posts: 6,835
I'm hoping the new pill will help my moods, but I was getting pretty bad so I wanted to do something while I waited for the new hormones to kick in (I was seriously a mess the whole first week of the new pack, yelling and crying and just all out miserable. Even had a panic attack in the grocery store). I don't plan to take the anti-depressant for more than a few months, and am hoping the new pill (Apri) will help since I switched from a triphasic to a monophasic this time. I started with the low dose monophasic, then switched to the triphasic, now to Apri. I keep hoping one of these will be the 'right' one. I took BCPs for 10 years before we started TTCing, and never had a problem. I just wish I could remember which pill it was :-/ I remember it was monophasic, so here's hoping...

The doc just had me take a little 'test' and said I rated high enough to get the ADs. I put it off for months before I agreed... I didn't *want* to add new meds to my regimen, but my kids deserve a mother that is not miserable all the time!!

Thank you for the replies, I appreciate you taking the time
__________________

My boys are my life.








Last edited by CandiceN; February 16th, 2011 at 12:09 PM.
Reply With Quote
  #5  
February 17th, 2011, 03:54 AM
Urchin's Avatar Loving every minute.
Join Date: Sep 2009
Location: Atlantic Canada
Posts: 8,307
I just wanted to share my experience.

I was on hormonal BC (the pill) since I was 14. At the time, I thought the reason I was crying all the time, depressed and moody was because I was a teenager and that it was normal.

I remained on the pill until the age of 21. At that time I started learning more about the pill and became very uncomfortable with what it could be doing to my body. So I made the decision to go off of it and get a copper IUD.

The 3 months following going off the pill were a hellish nightmare. I became depressed and manic. I broke up with my boyfriend, who I had then been with for 4 years and wanted to drink and party all of the time (which is not like me at all). I was unhappy with everything in my life. I didn't realize at the time that it was going off of the pill that was making me so "crazy."

After 3 months, I started to come around and luckily Dan took me back. After seeing a counselor, I realized that what had happened was likely because I went off of the pill.

Just this passed year, I had my IUD removed (it was great for almost 2 years, but i was starting to get a lot of heavy periods). I spoke to my doctor and he prescribed me the mini-pill (progestin only) and told me it would be less likely to cause side-effects.

A month after starting the pill, I started getting nit-picky, cranky, and hated everything. One morning while driving to work, I remember thinking "you know, if this overpass collapsed on my car and killed me right now, I'd be ok with that."

And it then occurred to me, "wait a second, this is NOT normal. I have NO reason to feel this way."

I immediately went off the mini pill and will NEVER go on hormonal birthcontrol again. For some people, like me and you, it makes us chemically imbalanced and not ourselves.

I used NFP/charting for months without any accidents. However, D and I got careless (we both really wanted a baby, deep down) and how we're expecting #1!

Good luck! Remember, you're not alone in this. No one ever really talks about birthcontrol making them depressed, but it DOES happen!

*hugs*
__________________
Thank-you Bokkechick for the beautiful siggy!

Proud mama to Audrina (10-10-2011) & Bryden (09-19-2014)


Reply With Quote
  #6  
February 17th, 2011, 08:06 AM
CandiceN's Avatar Sam & Alex's mommy!
Join Date: Dec 2005
Location: NH
Posts: 6,835
How scary I didn't say it before, but the reason I finally agreed to go on the ADs is because I started having similar thoughts to the 'bridge collapsing' one you mentioned and thought the same thing - this is NOT NORMAL!

I'm going to talk to my hubby. I think I want to go off the BCPs after this pack is done, just use barriers for a couple months while I figure out if it's the hormones making me crazy or not. I'd like to try the Paragard, but I'd have to pay almost $500 and I just want to make sure the hormones are to blame first.

Thank you for sharing your story.
__________________

My boys are my life.







Reply With Quote
Reply

Topic Tools Search this Topic
Search this Topic:

Advanced Search
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off



All times are GMT -7. The time now is 12:43 AM.



Powered by vBulletin® Version 3.8.7
Copyright ©2000 - 2014, vBulletin Solutions, Inc.
Search Engine Optimization by vBSEO 3.6.0